International Journal of Mathematics and Mathematical Sciences
Volume 15 (1992), Issue 3, Pages 441-447

A majorant problem

Ronen Peretz

Department of Mathematics, University of Michigan, Ann Arbor 48109, MI, USA

Received 25 September 1990

Copyright © 1992 Ronen Peretz. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Let f(z)=k=0akzk, a00 be analytic in the unit disc. Any infinite complex vector θ=(θ0,θ1,θ2,) such that |θk|=1, k=0,1,2,, induces a function fθ(z)=k=0akθkzk which is still analytic in the unit disc.

In this paper we study the problem of maximizing the p-means:02π|fθ(reiϕ)|pdϕover all possible vectors θ and for values of r close to 0 and for all p<2.

It is proved that a maximizing function is f1(z)=|a0|+k=1|ak|zk and that r could be taken to be any positive number which is smaller than the radius of the largest disc centered at the origin which can be inscribed in the zero sets of f1. This problem is originated by a well known majorant problem for Fourier coefficients that was studied by Hardy and Littlewood.

One consequence of our paper is that for p<2 the extremal function for the Hardy-Littlewood problem should be |a0|+k=1|ak|zk.

We also give some applications to derive some sharp inequalities for the classes of Schlicht functions and of functions of positive real part.